Q. What are the health implications of consuming large quantities of cornstarch?

A. A person who craves cornstarch might have pica. This condition is frequently triggered by iron or zinc deficiency. We have heard from readers hooked on carrots, radishes, ice chips and popcorn. The cravings may disappear once the deficiency is corrected.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. tiffany
    Baltimore
    Reply

    Yes I love starch I eat all day everyday why do I crave it? I want to stop eating it I go thru a box of starch in 2 days I go crazy when I run out like I am now help me please..

  2. Geronda S.
    Mississippi
    Reply

    I am almost fifty my aunts use to eat cornstarch when I was young. About 12 or 13 years ago I started eating starch and it is only getting worse. Some days I might not eat but once a day because of my eating starch I have it in every room in my home if I am leaving for a visit to one of my family members home most of the time I take it with me but they all know so they keep some just in case of a craving if go out of town I take it with me I can eat a container of cornstarch in 2 days it’s crazy. I have stopped but when I go back to eating it I eat a whole lot more some one please help me.

    • The People's Pharmacy
      Reply

      Ask your doctor to check if you are low in iron or zinc. Correcting a deficiency can reduce or eliminate the craving.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.